Alert archive / Florida / Special Weather Statements in 2021

Special Weather Statement, NWS Melbourne, FL

May 12, 2021Lake County, Florida

NWS Melbourne, FL issued this special weather statement at May 12, 2021, 2:53 PM EDT for Lake County, Florida. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2021, 2:53 PM EDT (18:53 UTC)
Expired
May 12, 2021, 3:45 PM EDT
In force
52 min
Issued by
NWS Melbourne, FL

County Lake County, FL

The radar

The Melbourne radar (KMLB), 119 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 6.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2021-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 399 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2021-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
399 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

256 
WWUS82 KMLB 121853
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
253 PM EDT Wed May 12 2021
 
FLZ044>046-144-121945-
Northern Lake County FL-Orange FL-Seminole FL-
Southern Lake County FL-
253 PM EDT Wed May 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SEMINOLE...CENTRAL
LAKE AND NORTHWESTERN ORANGE COUNTIES UNTIL 345 PM EDT...

At 252 PM EDT, Doppler radar was tracking a strong thunderstorm over
Howey-In-the-hills, moving northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Apopka, Altamonte Springs, Ocoee, Eustis and Tavares. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2855 8180 2873 8189 2896 8156 2865 8135
TIME...MOT...LOC 1852Z 245DEG 17KT 2869 8174 

$$

Watson

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at May 12, 10:00 AM EDT, 4 hours 53 minutes earlier.

Area forecast discussion, May 12, 10:00 AM EDT, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1000 AM EDT Wed May 12 2021

.DISCUSSION...

...A Few Strong to Severe Storms Possible This Afternoon and
Evening...

Rest of Today...Dry conditions prevail into the early afternoon,
as temps climb to low 90s across most, if not all, of east-central
FL. The Atlantic ridge axis is positioned across south FL this
morning, meaning southwesterly flow prevails across the central
peninsula. This will favor an early development of the west coast
sea breeze, with the east coast sea breeze developing in the
early/mid afternoon. Isolated showers and lightning storms
initially confined along the coast. Then, activity will increase
in coverage as we head into the mid to late afternoon, where sea
breeze (and other outflow boundary) collisions are expected.

While overall kinematic (wind shear, helicity, etc.) profile is
not very supportive of severe storms, the thermodynamic
environment (strong instability, deep moisture, steep low-level
lapse rates) is becoming increasingly likely to support strong
storms this afternoon and evening. The 10Z XMR sounding showed
500mb temps have cooled a bit since yesterday, now close to -10C,
and 700mb temps close to 7C. This is an early indication of
greater instability in the atmosphere today.

The greatest coverage of storms (and particularly for strong to
severe storms) is expected along the coast, though most of the
area has a 40-50 percent chance of storms today. The strongest
storms will have the potential of producing wind gusts to 60 mph,
hail up to quarter size, and frequent lightning strikes.

&&

.AVIATION...

VFR conditions prevail into early afternoon, then scattered storms
expected to develop across most of the area as the sea breeze
pushes inland. Some uncertainty regarding coverage at KLEE, with
most of the storms expected along the coast. The timing of TEMPO
groups still looks good,

&&

.MARINE...

Rest of Today...Good boating conditions through late morning with
south to southwest winds around 10 knots. Then, expect scattered
offshore moving lightning storms to develop in the afternoon along
the sea breeze. Winds become southeast at 10-15 knots. The
strongest storms will be capable of producing wind gusts above 40
knots, frequent lightning strikes, and small to large hail. Expect
storms to last into this evening, and storms that push offshore
could last through late evening before dissipating.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  89  69  80  64 /  50  50  80  30
MCO  92  72  84  66 /  40  30  80  20
MLB  90  70  85  66 /  50  30  80  30
VRB  90  70  87  68 /  50  50  80  40
LEE  92  71  81  64 /  40  20  70  10
SFB  92  71  82  63 /  50  30  80  20
ORL  92  72  84  66 /  40  30  80  20
FPR  90  69  88  66 /  50  50  80  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Rodriguez/Smith/Haley
Hazardous weather outlook, May 12, 9:26 AM EDT, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
926 AM EDT Wed May 12 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-130000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
926 AM EDT Wed May 12 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered showers and lightning storms are expected to develop
this afternoon and into the evening hours. Locally strong storms
will be possible mainly along coastal counties, generally east of
Orlando and the Saint Johns River basin. Storms that develop will
have the potential to produce winds of 50 to 60mph, small hail,
very heavy rainfall, and frequent cloud- to- ground lighting as
they move east toward the Atlantic. Elsewhere across the interior,
scattered lightning storms are likely to develop inland during
the afternoon as boundaries interact.

.MARINE THUNDERSTORM GUST IMPACT...
Showers and a few strong lightning storms that develop this
afternoon will have the potential to produce gusty winds up to 35
to 45 knots over the Atlantic and Intracoastal waters this
afternoon into early evening.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Thunderstorm coverage will be scattered to numerous on Thursday as
a passing disturbance combines with a surface front to increase
likelihood of storms containing locally strong wind gusts. The
main threats will once again be cloud-to-ground lightning, gusty
winds, and locally heavy rainfall.

Large northeast swells will produce a high risk of rip currents
and rough surf at area beaches as well as hazardous boating
conditions starting Thursday night and continuing through the
weekend.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.

Smith

In the hours before

Special weather statement, May 12, 1:29 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Melbourne FL
129 PM EDT Wed May 12 2021

FLZ045-046-121830-
Orange FL-Seminole FL-
129 PM EDT Wed May 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEMINOLE AND ORANGE
COUNTIES UNTIL 230 PM EDT...

At 128 PM EDT, Doppler radar was tracking a strong thunderstorms
over Orlando Executive Airport, or over College Park, moving east at
25 mph. Additional development is expected along a line from
Windermere to Chuluota.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Orlando, Ocoee, Winter Garden, Oviedo and Winter Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2857 8166 2871 8103 2869 8102 2868 8102
      2865 8100 2840 8098 2838 8166
TIME...MOT...LOC 1728Z 249DEG 20KT 2854 8135

Smith
Local storm report, May 12, 2:38 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
238 PM EDT WED MAY 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND GST     3 W KENNEDY SPACE CENTE 28.64N 80.75W
05/12/2021  M39.00 MPH       Brevard            FL   MESONET

            US SPACE FORCE WIND NETWORK TOWER 0714 AT KENNEDY SPACE
            CENTER REPORTED A 39MPH/34KT WIND GUST FROM THE N

&&

REH
Special weather statement, May 12, 2:40 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Melbourne FL
240 PM EDT Wed May 12 2021

FLZ041-046-141-147-121930-
Coastal Volusia FL-Northern Brevard County FL-Seminole FL-
Inland Volusia FL-
240 PM EDT Wed May 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEMINOLE...
NORTHWESTERN BREVARD AND SOUTHEASTERN VOLUSIA COUNTIES UNTIL 330 PM
EDT...

At 239 PM EDT, Doppler radar was tracking a strong thunderstorm over
Maytown, or 8 miles northeast of Geneva, moving northeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Deltona, Port Orange, Sanford, New Smyrna Beach and Edgewater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2909 8090 2882 8070 2867 8096 2883 8131
      2921 8096
TIME...MOT...LOC 1839Z 221DEG 16KT 2882 8101

Watson
Local storm report, May 12, 2:44 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
244 PM EDT WED MAY 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND GST     3 W KENNEDY SPACE CENTE 28.64N 80.75W
05/12/2021  M51 MPH          Brevard            FL   MESONET

            US SPACE FORCE WIND NETWORK TOWER 0714 AT KENNEDY SPACE
            CENTER REPORTED A 51MPH/44KT WIND GUST FROM THE N

&&

REH
Special weather statement, May 12, 2:53 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
253 PM EDT Wed May 12 2021

FLZ044>046-144-121945-
Northern Lake County FL-Orange FL-Seminole FL-
Southern Lake County FL-
253 PM EDT Wed May 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SEMINOLE...CENTRAL
LAKE AND NORTHWESTERN ORANGE COUNTIES UNTIL 345 PM EDT...

At 252 PM EDT, Doppler radar was tracking a strong thunderstorm over
Howey-In-the-hills, moving northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Apopka, Altamonte Springs, Ocoee, Eustis and Tavares.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2855 8180 2873 8189 2896 8156 2865 8135
TIME...MOT...LOC 1852Z 245DEG 17KT 2869 8174

Watson

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 1:29 PM EDTSpecial Weather StatementMLBOrange61 min
May 12, 2:27 PM EDTSpecial Marine WarningMLB93 min
May 12, 2:40 PM EDTSpecial Weather StatementMLBVolusia50 min
May 12, 2:45 PM EDTSmall Craft AdvisoryMLB4 days
May 12, 3:06 PM EDTSpecial Marine WarningMLB54 min
May 12, 3:26 PM EDTSpecial Weather StatementMLBOrange34 min
May 12, 3:56 PM EDTSpecial Marine WarningMLB3 hr
May 12, 4:09 PM EDTSpecial Weather StatementMLBOrange36 min
May 12, 4:46 PM EDTSpecial Weather StatementMLBOsceola29 min
May 12, 4:56 PM EDTSpecial Weather StatementMLBBrevard34 min
May 12, 5:12 PM EDTSpecial Marine WarningMLB2 hr
May 12, 5:13 PM EDTSpecial Weather StatementMLBBrevard32 min
May 12, 5:17 PM EDTSpecial Weather StatementMLBFlagler28 min
May 12, 5:25 PM EDTSpecial Weather StatementMLBLake35 min
May 12, 5:51 PM EDTSpecial Weather StatementMLBBrevard24 min
May 12, 6:26 PM EDTSpecial Weather StatementMLBIndian River34 min
May 12, 7:50 PM EDTSpecial Weather StatementMLBVolusia25 min

Nearby

Special Weather Statements in Florida, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.